Texas, 2019High Wind in Texas, March 13, 2019
March 13, 2019 · NWS EPZ · 2 events in 2 counties and zones
A deep upper level cutoff low was moving through the New Mexico/Colorado region with a a surface low moving from the eastern plains of Colorado into western Kansas. This system had an upper level jet of over 110 knots over El Paso which helped to mix down winds in excess of 70 mph at the El Paso International Airport and up to 90 mph on South Franklin Peak.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level cutoff low was moving through the New Mexico/Colorado region with a a surface low moving from the eastern plains of Colorado into western Kansas. This system had an upper level jet of over 110 knots over El Paso which helped to mix down winds in excess of 70 mph at the El Paso International Airport and up to 90 mph on South Franklin Peak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 13, 3:22 AM MST, 8 hours 38 minutes earlier.
Area forecast discussion, Mar 13, 3:22 AM MST, 8 hours 38 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
422 AM MDT Wed Mar 13 2019
.SYNOPSIS...
The storm system that brought Tuesdays wind, dust, storms, and
cooler air continues to push across the region today. This will
mean some additional clouds and shower activity across the region,
with more snow expected over the area mountains. Yesterday's cold
front passage has brought much cooler air to the Borderland, and
thus temperatures for the rest of the week will remain below
normal. Winds will be a significant concern today as conditions
become windy to very windy across the area by mid to late morning.
Westerly winds in the 35 to 45 mph range with gusts over 60 mph
will be common across the region. The storm exits in the early
evening hours with generally dry and less windy weather to finish
out the week.
&&
.DISCUSSION...
Except for snow totals, across our area mountains, coming in
below our expectations thus far, the rest of the forecast has been
playing out pretty well going back to yesterday with the dust,
winds, storms, front, and cooler air. Models remain pretty locked
in for today with the upper-level Pacific storm system tracking
across New Mexico early today and lifting NE across the Southern
Rockies around mid-day. The backside of the large upper trough/low
will into our region to keep our weather unsettled and active.
With the dynamics of the system we look to keep fair chances for
mountain snow showers through much of the day. Moisture levels are
waining as mid and upper moisture move out, but strong forcing
looks to squeeze out the potential for another 3-5 inches of snow
over the area mountains through the day...mainly west slopes and
higher ridges. We have a Winter Storm Warning for the mountains
above 7000 ft...it is very tempting to pull it, or downgrade it
back to a snow advisory. But for now we will ride with it given
the potential still exists. The lowlands may still see some
isolated rain, but mostly through the morning, with drying
conditions in the afternoon.
Aloft, the backside jet moves over with 110kts aloft. As the upper
low moves into the Central U.S. Plains it bombs with strong
cyclogenesis creating a deep low-level surface low to our NE,
with a very tight gradient extending back into our region. Mixing
will be to 10kft msl across the region to help mix down strong
winds aloft, as the surface also supports strong winds. The
alignment is also good with a west fetch top to surface. 50-65kt
winds are well within the boundary layer today and actually extend
down to within 1500 ft of the desert elevations. All this points
to a very windy day. Thus we continue our High Wind Warning for
the region today. West winds of 35 to 45 mph with gusts over 65
mph should be representative of most locations. Favored area, such
as gaps, passes, higher elevations, and lee-side slopes stand good
chances of seeing wind gusts 70 to 80 mph. Winds will be on the
decline in the evening hours, and diminish sharply in the mid-
evening hours after sunset.
Thursday the storm is out and we remain under the base of a broad
upper level trough. Models are beginning to keep the energy
passing through this feature to our north and promoting a drier
and clearer forecast for the rest of the work week. However, we
will stay cool as low-level winds turn east for an extended
duration and keep cooler air from the Souther Plains filtering
into the region. The quick passing storm for the weekend no longer
appears to be the wet system it once appeared to be, thus we have
trimmed, but not quite eliminated, POPs for the weekend.
For early next week the models are unsure about bringing some
moisture into the region on persistent SE low-level flow off the
Gulf of Mexico into our region. Both the GFS and the ECMWF show
weak shortwaves moving over in the Monday/Tuesday periods to
possibly produce showers over the area. Temperatures should begin
to warm next week, approaching near seasonal numbers by mid-week.
&&
.AVIATION...Valid 13/12Z-14/12Z... A large storm system continues
to move across the region today. Scattered rain showers with
areas of mountain snow will occur through 18Z. Ceilings will vary
from 7kft to 12kft through 18z, then lift above 12kft.
Strong winds will occur with this system at KELP, KLRU, and KDMN
with sustained west winds 35 to 45 knots with gusts to 60 knots by
12z and continuing through 00z. Winds at KTCS will be lighter at
20 to 30 knots. Moderate to heavy turbulence is expected through
the period and will be strongest just east of area mountains.
Winds will slowly diminish after 14/00Z.
&&
.FIRE WEATHER...
A large storm system continues to move across New Mexico and
western Texas today. An associated cold front pushed through
yesterday which will keep temperatures much cooler today and snow
levels down to 6500 to 7000 feet. Isolated to scattered mountain
showers are expected to continue through the day as the upper
level low pressure system moves across the region. The higher
terrain of the Gila region, and the Sacramento mountains, may see
an additional 3 to 6 inches of snow today.
Very strong west winds are expected to develop early today across
the entire region. 20 foot wind speeds are expected to peak at 35
to 45 mph with damaging wind gusts up to 60 mph possible,
especially along the east slopes of area mountains. Despite the
strong wind speeds, relative humidity values will remain well
above critical minimums with red flag conditions not expected to
develop. Winds will begin to diminish and weaken Wednesday night
and Thursday.
Vent rates will also be elevated due to stronger wind speed through
mid week. Drier conditions will prevail Thursday and Friday with
another system bringing wind and wetting precip chances to the area
over the weekend. Much cooler temperatures through the rest of the
week and the weekend will keep temperatures below normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 59 42 58 35 / 10 0 0 0
Sierra Blanca 59 37 54 33 / 0 0 0 0
Las Cruces 56 34 55 33 / 0 0 0 0
Alamogordo 55 33 56 31 / 40 10 0 0
Cloudcroft 32 19 35 19 / 70 20 0 0
Truth or Consequences 55 32 56 32 / 20 0 0 0
Silver City 40 26 49 27 / 80 20 0 0
Deming 55 31 56 31 / 20 0 0 0
Lordsburg 52 31 55 30 / 40 10 0 0
West El Paso Metro 58 41 57 36 / 10 0 0 0
Dell City 60 37 60 31 / 0 0 0 0
Fort Hancock 64 42 62 35 / 0 0 0 0
Loma Linda 54 33 52 31 / 10 0 0 0
Fabens 61 41 59 35 / 10 0 0 0
Santa Teresa 57 36 56 33 / 10 0 0 0
White Sands HQ 56 38 56 34 / 0 0 0 0
Jornada Range 55 32 55 29 / 0 0 0 0
Hatch 56 32 57 31 / 20 0 0 0
Columbus 57 36 59 33 / 0 0 0 0
Orogrande 56 33 56 31 / 20 0 0 0
Mayhill 40 24 48 21 / 70 10 0 0
Mescalero 39 23 44 23 / 70 20 0 0
Timberon 39 22 43 23 / 60 20 0 0
Winston 44 20 51 22 / 60 20 0 0
Hillsboro 50 27 55 28 / 40 20 0 0
Spaceport 55 29 56 30 / 10 0 0 0
Lake Roberts 38 18 50 21 / 80 30 0 0
Hurley 46 25 52 26 / 70 20 0 0
Cliff 46 23 56 24 / 80 20 0 0
Mule Creek 43 24 51 26 / 90 20 0 0
Faywood 47 26 52 30 / 70 20 0 0
Animas 56 32 56 31 / 10 0 0 0
Hachita 55 31 56 29 / 10 0 0 0
Antelope Wells 54 34 59 31 / 20 0 0 0
Cloverdale 48 32 54 32 / 40 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until midnight MDT tonight for NMZ413>416.
High Wind Warning from 9 AM this morning to 9 PM MDT this
evening for NMZ402>412-417.
Winter Storm Warning until 10 PM MDT this evening for NMZ414>416.
Winter Storm Warning until 6 PM MDT this evening for NMZ402.
Wind Advisory from 9 AM this morning to 9 PM MDT this evening
for NMZ401.
TX...High Wind Warning until midnight MDT tonight for TXZ419.
High Wind Warning from 9 AM this morning to 9 PM MDT this
evening for TXZ418-420>424.
&&
14-BirdHazardous weather outlook, Mar 13, 5:10 AM MST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
610 AM MDT Wed Mar 13 2019
NMZ401-403>413-417-TXZ418>424-141215-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
610 AM MDT Wed Mar 13 2019
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
A strong Pacific storm system, moving across the region today,
will cause winds to become very strong today. Wind speeds will be
dangerous and potentially damaging today. Thus a High Wind
Warning is in effect for most of the area today. West winds of 35
to 45 mph with gusts over 70 mph are expected. Blowing dust is
possible, especially downwind of local dust sources, but not
expected to be extensive across the region. Travel will become
difficult due to buffeting winds, and possible local reductions in
visibility. Winds may also cause damage to structures and topple
trees and high-profile vehicles.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The rest of the period looks to remain cool. Winds will be lighter
and conditions look to be mostly dry, although a few more minor
storms may bring slight chances for lowland rain and mountain snow
over the weekend and next week. Hazards will be absent, or much
reduced, during this period.
.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather to our office, via the
800 spotter number or via Twitter using our office username
@NWSElPaso
NMZ402-414>416-141215-
Southern Gila Highlands/Black Range-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
610 AM MDT Wed Mar 13 2019
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight
A strong winter storm system, moving across the region today,
will continue to bring intermittent snow showers and very strong
winds to the mountains today. A High Wind Warning and a Winter
Storm Warning are in effect for these areas today. Additional snow
of 2-7 inches is possible. Winds of 35 to 45 mph with gusts over
70 mph are expected. Thus blowing and drifting snow is also
expected. This means periods of significant reductions in
visibility are possible. This will make travel difficult due to
slick and snowy roadways, buffeting winds, and periods of white-
out conditions. Winds may also cause damage to structures and
topple trees.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The rest of the period looks to remain cool. Winds will be lighter
and conditions look to be mostly dry, although a few more minor
storms may bring slight chances for lowland rain and mountain snow
over the weekend and next week. Hazards will be absent, or much
reduced, during this period.
.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather to our office, via the
800 spotter number or via Twitter using our office username
@NWSElPaso
Bird
In the hours before
Local storm report, Mar 13, 6:39 AM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
739 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLOOD GILA HOT SPRINGS 33.20N 108.21W
03/13/2019 GRANT NM TRAINED SPOTTER
MINOR FLOOD ALONG THE BANKS OF THE GILA RIVER NEAR GILA
HOT SPRINGS. ABOUT 2 INCHES OF RAIN HAVE FALLEN OVER THE
PAST 72 HOURS.
&&
EVENT NUMBER EPZ1900075
HCHigh Wind, Eastern/Central El Paso County
- When
- March 13, 12:00 PM MST to 6:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
A peak gust of 90 mph was recorded on top of South Franklin Peak. The El Paso International Airport recorded a gust of 73 mph. Additional gusts included 64 mph between 10 and 13 miles north-northeast of downtown El Paso, 61 mph five miles north-northeast of downtown and 59 mph 11 miles northeast of downtown. An 18 wheeler was blown over on Stan Roberts Rd in northeast El Paso due to the winds at 124 PM MST.
High Wind, Salt Basin
- When
- March 13, 1:00 PM MST to 6:00 PM MST
- Where
- Salt Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
A mesonet site 2 miles east of Montana Vista recorded a peak gust of 62 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, March 13 to 31, 20193 deaths · $494 million · 97 events
- Blizzard in Colorado, March 13 to 14, 20193 deaths · $100,000 · 2 events
- Flash Flood and Flooding in Nebraska, March 13 to 16, 20191 death · $27 million · 34 events
- Cold in Nevada, March 13 to 14, 20192 deaths · 1 event
- Flash Flooding and Blizzard in Nebraska, March 13 to 21, 2019$49 million · 59 kt wind · 77 events
- Flooding in South Dakota, March 13 to 15, 2019$29 million · 25 events
- Flash Flooding and Flooding in Iowa, March 13 to 19, 2019$7.4 million · 53 events
- Blizzard and Winter Storm in South Dakota, March 13 to 14, 20191 death · 24 events
- Blizzard in Wyoming, March 13 to 14, 20191 death · 19 events
- Flooding in Iowa, March 13 to 15, 2019$21 million · 12 events
- Blizzard and High Wind in Colorado, March 13 to 14, 20191 death · 52 kt wind · 11 events
- Flooding in South Dakota, March 13 to 31, 2019$2.2 million · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813342, 813343.